Electron.n. J. Diff. Eqns., Vol. 1999(1999), No. 18, pp. 1-17.

On some nonlinear potential problems

M.A. Efendiev, H. Schmitz, & W.L. Wendland

The degree theory of mappings is applied to a two-dimensional semilinear elliptic problem with the Laplacian as principal part subject to a nonlinear boundary condition of Robin type. Under some growth conditions we obtain existence. The analysis is based on an equivalent coupled system of domain--boundary variational equations whose principal parts are the Dirichlet bilinear form in the domain and the single layer potential bilinear form on the boundary, respectively. This system consists of a monotone and a compact part. Additional monotonicity implies convergence of an appropriate Richardson iteration. The degree theory also provides the instrument for showing convergence of a subsequence of a nonlinear finite element - boundary element Galerkin scheme with decreasing mesh width. Stronger assumptions provide strong monotonicity, uniqueness and convergence of the discrete Richardson iterations. Numerical experiments show that the Richardson parameter as well as the number of iterations (for given accuracy) are independent of the mesh width.

Submitted April 26, 1999. Published May 28, 1999.
Math Subject Classification: 35J65, 47H30, 47H11, 65N30, 65N38.
Key Words: Nonlinear elliptic boundary value problems, degree ofmappings, finite element - boundary element approximation.

Show me the PDF file (180K), TEX file, and other files for this article.

M. Efendiev
Freie Universitat Berlin, FB Mathematik und Informatik
Arnimallee 2-6, D-14195 Berlin, Germany

H. Schmitz
Sinnersdorfer Str. 173, D-W-5000 Koln 75, Germany

W. L. Wendland
Universitat Stuttgart, Math. Inst. A
Paffenwaldring 57, D-70569 Stuttgart, Germany
e-mail: wendland@mathematik.uni-stuttgart.de

Return to the EJDE web page